osteoporosis and RLS

We seem to have some 'clever clogs' on this site, so perhaps someone can tell me if

there is any connection between RLS and osteoporosis? I have had RLS in the past

but wouldn't describe the symptoms as pain, although the weird sensations are hard

to live with. However, having had 4 spinal fractures, two proceedures to cement the

vertabrae, steroid injections, acupuncture, physiotherapy, strong painkillers including

morphine patches none of which have really helped, now THAT is pain! don't all

shout at me at once, it isn't a competition!

18 Replies

oldestnewest
  • I'm not exactly sure what you're seeking?

    I agree that I wouldn't experience rls as pain- much more creepy crawlie , fidgety , tickly and having to move.

    As to connection with OP- the only thing I can think of is the morphine patches withdrawal causing rls.

    I get pain in the hips and lower back- Osteoarthritis, and whenever the oxycontin starts wearing off , I know PAIN.

    Do hope you can get a bit of ease with something.

  • Hi,do you mind if a pick your brain?have severe RSL and fybro, after trying virtually all drugs on the market for rls over the years I found the only thing that works consistently is opiates, tablet or patches, unfortunately it feels like my fybro pain is now far more wide spread....not sure whether it's just got worse or its the opiates???also was unaware that opiate withdrawal causes rls to become worse!!!??? would you mind sharing what you know about any of the above issues, thanks in advance x

  • I have no experience of Fybro.

    The issue of opiates withdrawal symptoms is that rls is an actual body reaction to the loss of drug. From any drug- opiate or otherwise. That's why many people experience rls after major surgery- I think the rls occurs as part of the withdrawal from the painkillers rather than as a result of the operation. But few people are prepared to stay off drugs to test that theory ( me included 😢)

    Opiates are certainly the most effective relief for rls available. Dr B would support its long term use at low rates (under 30mg per day) and is researching this with John Hopkins ( viz Nightdancer)

    At higher rates of opiate, then issues of tolerance and addiction start to arise.

    It is such a minefield.

    I do hope you get some reief with the fibro.

    Cheers.

  • I agree with your theory that RLS can occur as a result of coming off a

    drug, but it doesn't explain why some people, myself included, experience rls only intermittently, not just as a side effect following an

    operation or medical proceedure. It can occur for no seemingly obvious reason. What strikes me as a worrying aspect of both rls

    and osteoporosis is that doctors, Consultants, etc. offer conflicting

    advance. Which one do you listen to? For example My Consultant

    wants me to have calcium supplements, but my GP says you can have

    too much calcium and advises against it. I have had physiotherapy for

    osteoporosis, but because I can break more vertabrae just by coughing

    or sneezing, my physiotherapist will only give me very gentle exercises

    which I do anyway in my everyday life, and I feel are not helping me.

    I know that weight bearing exercises can help to strengthen bones but

    no medic has suggested them. Should we be expected to do our own

    research?

  • Answer to your last question is- yes.

    Intermittent rls may possibly be due to triggers. Many people find that keeping a food diary throws up some unexpected links.

    Alcohol , sulphites , raising agents are just some culprits in my own gallery. 😨

    Have you discussed with your doctor the dilemma of calcium? I wouldn't be an expert on the pros and cons there.

    Good luck.

  • Hi, I've got osteoporosis and osterorthritis as well as RLS and fibro ive been on calcium vit D for years, how do they know if you take too much , blood tests?, , do you take meds to thicken the bones as well, I couldn't take them because of my stomach.

    I was advised gentle walking is the best exercise to strengthen bones as you say we can't do anything strenuous incase we snap something!!!! Take care

  • Sorry to hear you have all these medical conditions to contend with. I don't know what your stomach condition

    is, but I have stomach ulcers and am still allowed to treat

    my osteoporosis with a daily injection of forsteo, which is

    a growth hormone. I have recently been told to take calcium supplements as well. I have regular blood tests

    to determine whether I have too much calcium in my blood, and will have another scan at the end of my first year on

    forsteo. (I had a scan when I first started.)

    I have found that when the early symptoms of RLS first

    appear, whether at night or in the daytime, it helps to

    squeeze my calves very tightly in a pumping action. It may

    not work for severe RLS but is worth trying, as this can

    sometimes ward off an attack. Hope this helps.

  • I have a hiatus hernia and was on meds once a week to strengthen my bones but made my stomach worse, I was offered injections or A yearly drip but after reading up on these didn't like the sounds of the side effects, good luck

    I've read that low levels of calcium can give you muscle cramps.

  • I have no idea if there is a connection between OP and RLS but I happen to have both for what it is worth.

  • So many people have both OP and RLS that I thought there might be a connection.

  • I DO get pain with my RLS, some people do and it is now accepted as a symptom. As far as the connection for RLS and osteoporosis, RLS is neurological and the other is bones, so i would say maybe the only connection would be the osteoporosis pain could maybe ramp up the RLS. ? Back pain seems to affect the RLS.

  • Several meds used for RLS such as Klonopin and gabapentin are known to cause bone loss. So is a diet high in animal protein, caffeine, alcohol as well as low in vitamin K2, and lack of weight bearing exercise.

  • There are quite a few medications that can cause bone loss ie cancer drugs, omeprazole taken over a long period of time, prednisolone, thyroxine (if taking too much daily over a period of time). :(

  • I did not know that klonopin causes bone loss. (ten years on it, now off everything) Good thing I was bodybuilding in my younger years, creating bone density. Hmmm... Maybe it's time to get back to light resistance training. :)

  • My experience is this - once I got off of the klonopin, AND when I am having (full body) symptoms, I notice that I have problems with osteoarthritis at that time. It's strange. When I have good days with minimal RLS, I feel strong and free from arthritis pain for the most part, except for the hands. IDK if they are connected. Not sure anyone does.

  • Hi RwP

    Where is your osteoarthritis besides your hands? Is it in your spine? I have OA, RLS and OP . :(

  • Hands and hips. Not sure if it's in my (left) knee. Doc says it's likely a torn meniscus. I've had chronic tendonitis in that knee so IDK. Was a bodybuilder in my 30's-40's so I did it to myself. ;)

  • A diet rich in calcium and supplements of vitamin D if needed and awareness of trace elements like magnesium seem to be the way forward with osteoporosis. In the UK the Osteoporosis charity is excellent. Yes weight bearing activity.

    I too have osteoporosis and RLS which is getting worse currently.

You may also like...